Connecticut doctors will sometimes prescribe morphine for pain relief to patients who are getting treatment. As an opiate, morphine is highly effective with relieving pain, but it can be deadly for certain groups of people. Doctors need to be especially careful to avoid morphine overdoses in their patients.
People with certain medical conditions should not be prescribed morphine. These include people whose respiratory systems are depressed, including obese patients, people who suffer from asthma or COPD, those who have suffered chest wounds, people who have an upper airway obstruction and other conditions. Morphine is commonly used to treat severe pain and is highly addictive. Some will need increasing doses to get the same effect, leading to the potential danger of an overdose.
Signs of a morphine overdose include a depressed respiratory rate, pupils that look like pinpoints, a weak pulse, nausea, vomiting, constipation and a very low blood pressure. People may also be cyanotic, lose consciousness, have muscle weakness and have seizures. While a lethal dose of morphine is 200 mg, hypersensitive individuals may overdose and die with the administration of 60 mg. When a person is showing signs of morphine overdose, it is important that they receive immediate medical intervention to prevent death. Care should be taken when prescribing morphine to children, the elderly and those who have drug dependence issues.
When a doctor or medical staff makes a prescription error involving morphine, the mistake may result in the death of the patient. Errors can include prescribing morphine to patients who have respiratory depressions or those who are in high risk groups. They might also include a medical staff’s reading the physician’s orders incorrectly and administering too much of the morphine to the patient. In the event a patient dies of a morphine overdose caused by medical negligence, their family may want to talk to a medical malpractice attorney to determine the remedies that may be available.